Texas, 2004

Lightning Strike in Texas, October 5, 2004

October 5, 2004 · NWS LUB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 5, 10:15 AM CST, 9 minutes earlier.

Area forecast discussion, Oct 5, 10:15 AM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT TUE OCT 5 2004

.UPDATE...
MCS CONTINUES ITS TREK ACROSS THE CWA WITH A QUICK 3/4 TO 1 INCH OF
RAINFALL ALONG THE LEADING EDGE. AS LONG AS THIS KEEPS MOVING AT
AROUND 25 MPH FLOODING PROBLEMS SHOULD BE LIMITED TO LOCALIZED
STREET FLOODING/POOR DRAINAGE AREAS AND IN CONSTRUCTION ZONES. WILL
WATCH FOR ANY REDEVELOPMENT AND/OR TRAINING ECHOES OVER THE WESTERN
HALF OF THE CWA. THE FLOOD WATCH FOR JUST THE WEST TODAY LOOKS GOOD.
THIS THREAT OF FLOODING WILL EXPAND EASTWARD THROUGH THE LATE
AFTERNOON INTO THE EVENING.

HAVE INCREASED RAIN CHANCES MOST LOCATIONS IN THE GRIDS. RAIN COOLED
AIR WITH THE MCS HAVE KEPT TEMPERATURES IN THE UPPER 40S TO MID 50S
OUT WEST. WITH AT LEAST LIGHT RAIN TO CONTINUE THROUGH THE
AFTERNOON IT IS UNLIKELY TO REACH EARLIER ANTICIPATED HIGH
TEMPERATURES. HAVE DECREASE HIGHS AT MOST LOCATIONS.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THIS AFTERNOON SWRN PANHANDLE/WRN SOUTH PLAINS
FLOOD WATCH TONIGHT THROUGH WEDNESDAY TXZ021>TXZ044

&&

18
Hazardous weather outlook, Oct 5, 4:55 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT TUE OCT 5 2004

TXZ021>044-061100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
555 AM CDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

A SLOW MOVING STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM
THE SOUTHERN ROCKIES TODAY AND TONIGHT. WIDESPREAD HEAVY RAINFALL
WILL DEVELOP INTO THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH
PLAINS TODAY IN ADVANCE OF THIS SYSTEM AND SPREAD ACROSS THE
REMAINDER OF THE AREA TONIGHT. RECENT RAINS HAVE RESULTED IN NEARLY
SATURATED SOILS ACROSS THE REGION AND ADDITIONAL HEAVY RAINFALL WILL
PRODUCE HEAVY RUNOFF AND FLOODING. FOR FURTHER DETAILS PLEASE REFER
TO THE FLOOD WATCH FOR FLASH FLOODING...WMO ID WGUS64 KLUB...ISSUED
BY THIS OFFICE AT 400 AM.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS THE ENTIRE SOUTH
PLAINS...EXTREME SOUTHERN TEXAS PANHANDLE...AND ROLLING PLAINS AT
LEAST THROUGH WEDNESDAY. DUE TO THE SLOW EASTWARD MOVEMENT OF THE
STORM SYSTEM...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY ENOUGH
RAINFALL RATES FOR FLOODING MAY LINGER OVER THE SOUTHEASTERN
PANHANDLE AND ROLLING PLAINS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

MOST FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS DRIVE INTO FLOOD WATER.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADS OR AROUND POLICE
BARRICADES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. TURN AROUND...DONT DROWN.

In the hours before

Special weather statement, Oct 5, 7:47 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
847 AM CDT TUE OCT 5 2004

TXZ027-033-051415-
BAILEY-COCHRAN-
847 AM CDT TUE OCT 5 2004

...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARDS THE WESTERN SOUTH
PLAINS...

A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCATED BETWEEN PORTALES
AND DORA...IN EASTERN NEW MEXICO...WILL MOVE TO THE EAST SOUTHEAST
AT AROUND 20 MPH. GUSTY WINDS IN EXCESS OF 50 MPH AND LARGE HAIL WILL
BE POSSIBLE WITH THIS LINE OF THUNDERSTORMS. IN ADDITION TO THE
LARGE HAIL AND STRONG WINDS THERE WILL BE VERY HEAVY RAINFALL WITH
ACCUMULATIONS OF AN INCH OR MORE IN A VERY SHORT PERIOD OF TIME.
THIS MAY CAUSE SOME FLOODING ACROSS BAILEY AND COCHRAN COUNTIES.
THE STORMS ARE EXPECTED TO MOVE INTO THE WESTERN PORTIONS OF BAILEY
AND COCHRAN COUNTIES AFTER 9 AM.
Special weather statement, Oct 5, 8:39 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
939 AM CDT TUE OCT 5 2004

TXZ028-034-051515-
HOCKLEY-LAMB-
939 AM CDT TUE OCT 5 2004

...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARDS LAMB AND HOCKLEY
COUNTIES...

A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCATED OVER WESTERN BAILEY
AND COCHRAN COUNTIES WILL CONTINUE TO MOVE TO THE EAST AT AROUND 25
MPH. GUSTY WINDS IN EXCESS OF 50 MPH AND LARGE HAIL WILL BE POSSIBLE
WITH THIS LINE OF THUNDERSTORMS. IN ADDITION TO THE LARGE HAIL AND
STRONG WINDS THERE WILL BE VERY HEAVY RAINFALL WITH ACCUMULATIONS OF
AN INCH OR MORE IN A VERY SHORT PERIOD OF TIME. THIS MAY CAUSE SOME
FLOODING ACROSS LAMB AND NORTHERN HOCKLEY COUNTIES. THE STORMS ARE
EXPECTED TO MOVE INTO THE WESTERN PORTIONS OF LAMB AND HOCKLEY
COUNTIES AFTER BAILEY AND COCHRAN COUNTIES AFTER 10 AM.

The radar

The Amarillo radar (KAMA), 78 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Swisher

When
October 5, 10:24 AM CST
Where
Swisher County, Tulia
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Tulia Police Department reported to the National Weather Service that a person was struck and injured by a lightning strike at the Tulia feed lot and was later hospitalized but recovered.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426987.